Post by Willow on Dec 14, 2015 12:17:01 GMT 9.5
Savvy shoppers will have read the label properly but many do not - I'm pleased the rort has been exposed!!
Back pain? Period pain? Migraines? For Nurofen, it's all the same.
The company that makes Nurofen painkillers has admitted to peddling identical products that were marketed to treat specific types of pain, and for almost double the price.
The Federal Court has ruled that Reckitt Benckiser misled Australian consumers after Nurofen's varieties for back pain, period pain, migraine pain and tension headaches were all found to contain the same active ingredient, ibuprofen lysine 342mg.
The consumer watchdog launched the court action against the UK-based pharmaceutical company earlier in 2015.
"Nurofen did not set out to mislead consumers," Nurofen spokesperson Montse Pena said in a statement on Monday.
Australian Competition and Consumer Commission chairman Rod Sims said the price of Nurofen's targeted pain relief range was significantly higher than that of other comparable products.
"The Nurofen Specific Pain products were being sold at retail prices almost double that of Nurofen's standard ibuprofen products and the general pain relief products of its competitors," Mr Sims said.
He said that any representations which are difficult for a consumer to test will now face greater scrutiny from the ACCC.
Reckitt Benckiser must remove the products from retail shelves within three months and amend the packaging to inform consumers that other products are just as suitable.
The company was also ordered to publish website and newspaper articles to clarify their status, implement a consumer protection compliance program and pay the ACCC's costs.
A court hearing on a likely fine is yet to be scheduled.
"Nurofen has co-operated with the ACCC in relation to these proceedings and will fully comply with the court order made today," Ms Pena said.